Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 10, NWS Atlanta, GA

January 4, 20205 counties in Georgia

NWS Atlanta, GA issued this river flood warning at Jan 4, 2020, 9:59 AM EST for 5 counties in Georgia. It took effect at Jan 4, 2020, 7:36 PM EST. It was in force for 20 hr.

The area

The outline as issued.

The facts

Issued
Jan 4, 2020, 9:59 AM EST (14:59 UTC)
In effect from
Jan 4, 2020, 7:36 PM EST
Expired
Jan 5, 2020, 3:18 PM EST
In force
20 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Bibb County, GA, Houston County, GA, Jones County, GA, Monroe County, GA, Twiggs County, GA

The radar

The Robins AFB radar (KJGX), 30 km from the middle of the area, began a volume at 15:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ocmulgee River at 5th Street Bridge at Macon (MACG1). The gauge peaked at 18.79 ft at Jan 5, 2020, 3:00 AM EST.

actionminormoderate1015202501/0401/0501/06
Action stage
16 ft
Minor stage
18 ft
Moderate stage
26 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02213000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

836 
WGUS42 KFFC 041459
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
959 AM EST Sat Jan 4 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC021-153-169-207-289-050458-
/O.NEW.KFFC.FL.W.0010.200105T0421Z-200107T1434Z/
/MACG1.1.ER.200105T0421Z.200106T0000Z.200107T0834Z.NO/
959 AM EST Sat Jan 4 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Ocmulgee River near Macon.
* From this evening until Tuesday morning.
* At 9AM Saturday the stage was 14.8 feet...and 
  rising.
* Minor flooding is forecast.
* Flood stage is 18.0 feet.
* Forecast to rise above flood stage by tonight and continue to rise 
  to near 19.3 feet by early Monday morning.The river will fall below
  flood stage by Tuesday morning.
* At 19.0 feet...Minor flooding continues. The Macon Greenway 
  Ocmulgee Heritage Trail will begin to flood in areas just north of 
  the Martin Luther King Boulevard bridge. The public should not use 
  this portion of the trail. In addition...the lowest sections of the
  Charles Jones Gateway Park will flood. Portions of agricultural 
  lands well downstream will be under two feet of water.
  

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$
5 follow-up statements
963 
WGUS82 KFFC 050039
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
738 PM EST Sat Jan 4 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Big Creek near Alpharetta affecting Forsyth and Fulton Counties

 
...The Flood Warning continues for the following rivers in Georgia...
 
  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties 

 
GAC021-153-169-207-289-051438-
/O.EXT.KFFC.FL.W.0010.200105T0036Z-200107T1251Z/
/MACG1.1.ER.200104T2251Z.200106T0000Z.200107T0651Z.NO/
738 PM EST Sat Jan 4 2020

...Flood Warning extended until Tuesday morning...The Flood Warning 
continues for
  The Ocmulgee River near Macon.
* Until Tuesday morning.
* At 6 PM Saturday the stage was 18.1 feet...and 
  rising.
* Minor flooding is occurring.
* Flood stage is 18 feet.
* The river will continue rising to near 19.5 feet by tomorrow 
  evening. The river will fall below flood stage early Tuesday 
  morning.
* At 20 feet...Minor flooding expands. An increasing amount of the 
  Macon GreenWay Ocmulgee Heritage Trail floods north of the Martin 
  Luther King Boulevard bridge. The flood waters will be around one 
  foot deep on portions of the trail and both banks overflow upstream
  from the bridge. Large portions of agricultural lands well 
  downstream will be under one to three feet of water.


&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$

GAC117-121-050108-
/O.CAN.KFFC.FL.W.0002.000000T0000Z-200105T2024Z/
/APHG1.1.ER.200103T0054Z.200104T0315Z.200104T2341Z.NO/
738 PM EST Sat Jan 4 2020

The Flood Warning is cancelled for
  The Big Creek near Alpharetta.
* This takes effect immediately.
* At 6 PM Saturday the stage was 6.9 feet...and 
  falling.
* Flood stage is 7 feet.
* The creek/river will continue to fall.
* At 7 feet...Flood Stage is reached.  Minor flooding of woodlands 
  and fields begin along the creek between Cumming in Forsyth 
  County...to Alpharetta and Roswell in North Fulton County.  
  Flooding starts to effect portions of The Big Creek Greenway near 
  Alpharetta and some portions may become closed with around one foot
  of water...especially upstream and downstream from the gage on 
  Kimball Bridge Road and near Rock Mill Park. Portions of the YMCA 
  Campground off Preston Ridge Road will begin to flood.
  

&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427             

$$
219 
WGUS82 KFFC 050158
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
858 PM EST Sat Jan 4 2020

...The Flood Warning continues for the following rivers in Georgia...
  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties 


GAC021-153-169-207-289-051557-
/O.CON.KFFC.FL.W.0010.000000T0000Z-200107T1251Z/
/MACG1.1.ER.200104T2251Z.200106T0000Z.200107T0651Z.NO/
858 PM EST Sat Jan 4 2020

The Flood Warning continues for
  The Ocmulgee River near Macon.
* Until Tuesday morning.
* At 830 PM Saturday the stage was 18.5 feet...and rising
* Minor flooding is occurring
* Flood stage is 18 feet.
* The river will continue rising to near 19.5 feet by tomorrow 
  evening. The river will fall below flood stage early Tuesday 
  morning.
* At 20 feet...Minor flooding expands. An increasing amount of the 
  Macon GreenWay Ocmulgee Heritage Trail floods north of the Martin 
  Luther King Boulevard bridge. The flood waters will be around one 
  foot deep on portions of the trail and both banks overflow upstream
  from the bridge. Large portions of agricultural lands well 
  downstream will be under one to three feet of water.

  

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$
132 
WGUS82 KFFC 051130
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
630 AM EST Sun Jan 5 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties 

 
GAC021-153-169-207-289-060130-
/O.EXT.KFFC.FL.W.0010.000000T0000Z-200106T0645Z/
/MACG1.1.ER.200104T2251Z.200105T1200Z.200106T0045Z.NO/
630 AM EST Sun Jan 5 2020

The Flood Warning continues for
  The Ocmulgee River near Macon.
* Until late tonight.
* At 5 AM Sunday the stage was 18.7 feet...and steady.
* Minor flooding is occurring is forecast to continue.
* Flood stage is 18 feet.
* The river will remain nearly steady this morning before beginning
  to fall. The river will fall below flood stage this evening.
* At 18 feet...Flood stage is reached. Minor flooding begins along 
  the river upstream and downstream from the gage at U.S. Highway 80 
  or Martin Luther King Boulevard. Portions of the Ocmulgee Riverwalk 
  and agricultural lands well downstream will be under a foot of water.
  

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$
098 
WGUS82 KFFC 051553
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1053 AM EST Sun Jan 5 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties 

  Oconee River near Penfield affecting Clarke...Greene and Oconee 
  Counties 

 
GAC021-153-169-207-289-060553-
/O.EXT.KFFC.FL.W.0010.000000T0000Z-200106T0712Z/
/MACG1.1.ER.200104T2251Z.200105T0815Z.200106T0112Z.NO/
1053 AM EST Sun Jan 5 2020

...Flood Warning extended until late tonight...The Flood Warning 
continues for
  The Ocmulgee River near Macon.
* Until late tonight.
* At 10AM Sunday the stage was 18.4 feet...and falling.
* Minor flooding will continue.
* Flood stage is 18.0 feet.
* The river will continue to fall to below flood stage by this 
  evening.
* At 19.0 feet...Minor flooding continues. The Macon Greenway 
  Ocmulgee Heritage Trail will begin to flood in areas just north of 
  the Martin Luther King Boulevard bridge. The public should not use 
  this portion of the trail. In addition...the lowest sections of the
  Charles Jones Gateway Park will flood. Portions of agricultural 
  lands well downstream will be under two feet of water.
  

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$

GAC059-133-219-060553-
/O.EXT.KFFC.FL.W.0011.200105T1701Z-200106T1200Z/
/PNFG1.1.ER.200105T1701Z.200106T0000Z.200106T0600Z.NO/
1053 AM EST Sun Jan 5 2020

...Flood Warning extended until Monday morning...The Flood Warning 
continues for
  The Oconee River near Penfield.
* From this afternoon until Monday morning.
* At 10AM Sunday the stage was 12.8 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 13.0 feet.
* Forecast to rise above flood stage by this afternoon and continue 
  to rise to near 13.4 feet by this evening.The river will fall below
  flood stage by after midnight tomorrow.
* At 13.0 feet...Flood Stage is reached. Minor flooding occurs along 
  the river upstream and downstream from the gage on the Georgia 
  Highway 15 bridge. The right bank begins to overflow into 
  agricultural land and pastures with a foot or two of water.
  

&&

LAT...LON 3364 8325 3364 8333 3383 8333 3384 8327


$$
303 
WGUS82 KFFC 052018
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
318 PM EST Sun Jan 5 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Ocmulgee River near Macon affecting Bibb...Houston...Jones...
  Monroe and Twiggs Counties

 
GAC021-153-169-207-289-052048-
/O.CAN.KFFC.FL.W.0010.000000T0000Z-200106T0712Z/
/MACG1.1.ER.200104T2251Z.200105T0815Z.200105T1840Z.NO/
318 PM EST Sun Jan 5 2020

The Flood Warning is cancelled for
  The Ocmulgee River near Macon.
* This takes effect immediately.
* At 230PM Sunday the stage was 17.9 feet...and falling.
* Flood stage is 18 feet.
* The creek/river will continue to fall.
* At 18 feet...Flood stage is reached. Minor flooding begins along 
  the river upstream and downstream from the gage at U.S. Highway 80 
  or Martin Luther King Boulevard. Portions of the Ocmulgee Riverwalk
  and agricultural lands well downstream will be under a foot of 
  water.

  

&&

LAT...LON 3290 8372 3293 8367 3282 8356 3266 8353
      3263 8359 3274 8363             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 4, 6:34 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 4, 6:34 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
634 AM EST Sat Jan 4 2020

...12z Aviation Forecast Discussion...

.PREV DISCUSSION... /Issued 256 AM EST Sat Jan 4 2020/

SHORT TERM /Today through Sunday/...

Showers continue across the forecast area ahead of the next cold
front that will enter the area later this morning. Shower coverage
will diminish through mid-morning as the front quickly progresses
eastward. West-northwest winds will increase markedly behind the
front through the afternoon with some gusts approaching 30kts. With
the recent heavy rainfall and continued wet soils, some trees will
likely be downed, even though peak wind gusts may fall just short of
Wind Advisory criteria.

The upper trough axis will then swing through the area this
afternoon/evening. With provided steepened lapse rates, isolated to
widely scattered showers can be expected across far north Georgia
this afternoon and evening. Given strong CAA and cold 850mb temps,
some light snow showers will be possible in the higher elevations
during this time before moisture scours out by 02-04z. Only light
accumulations from a trace to perhaps a half inch are expected on
grassy surfaces above 2000 ft. Very limited impacts are thus
anticipated in these areas, though a few isolated slick spots cannot
be ruled out in these higher elevations, primarily on any lesser-
traveled bridges/elevated roadways through Sunday morning.

Dry conditions will then prevail into the day Sunday with
temperatures near to slightly above normal.

RW

LONG TERM /Sunday Night through Friday/...
Early/mid-week system trending much weaker and somewhat drier in
the medium-range models. Atmosphere warms sufficiently ahead of
the system for all liquid precipitation through the majority of
the event. Still seeing at least a slight chance for some brief
mixed precipitation on the back side of the system Tuesday evening
in the far north Georgia mountains, but confidence is low and
accumulations are not likely. Quite a bit of divergence between
the models by the end of the week and into next weekend. GFS much
quicker with a continued very progressive pattern vs the ECMWF.
Went with a model blend as confidence in one solution over the
other remains low right now.

20

&&

.AVIATION...
12Z Update...
Cigs generally vary from IFR to MVFR at TAF sites this morning
with further improvement to predominately MVFR cigs expected by
14-15z. Improvement toward VFR cigs is expected by 16-18z. Shra
coverage will continue to diminish and end through 15-17z. Cold
front passage will increase WNW winds to 15-20 kts with gusts
25-30kts after 15-17z as well.

//ATL Confidence...12Z Update...
Medium confidence cig trends.
High confidence on other elements.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          58  33  54  38 /  20   5   0   0
Atlanta         56  33  52  37 /  20   5   0   0
Blairsville     51  28  49  33 /  40  20   0   0
Cartersville    55  31  52  34 /  30  10   0   0
Columbus        59  34  56  37 /  20   0   0   0
Gainesville     55  32  51  37 /  30  10   0   0
Macon           62  34  56  37 /  40   0   0   0
Rome            55  31  52  34 /  30   5   0   0
Peachtree City  57  32  54  36 /  20   5   0   0
Vidalia         67  37  57  39 /  70   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....20
AVIATION...RW
Hazardous weather outlook, Jan 4, 5:00 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
500 AM EST Sat Jan 4 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 AM EST Sat Jan 4 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Today and Tonight...

Runoff from heavy rain the past couple of days will continue to
produce rising water on creeks and rivers through the weekend. A few
locations may reach flood stage.

There is also a slight chance for snow showers over far north
Georgia this afternoon and evening, especially at higher elevations.
Little or no accumulation or impacts are expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

There is a slight chance for snow flurries over far northeast Georgia
Tuesday afternoon and evening, especially in higher elevations.
Little or no accumulation or impacts are expected at this time.

Isolated thunderstorms are possible Friday and Saturday. The primary
hazard from any thunderstorms will be occasional lightning and heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 7:43 PM ESTSpecial Weather StatementFFCLaurens32 min
Jan 3, 7:46 PM ESTTornado WarningFFCLaurens, Wheeler15 min
Jan 3, 7:57 PM ESTSpecial Weather StatementFFCTreutlen33 min
Jan 3, 8:05 PM ESTSpecial Weather StatementFFCTelfair25 min
Jan 3, 8:11 PM ESTTornado WarningFFCTelfair17 min
Jan 3, 8:31 PM ESTSpecial Weather StatementFFCWheeler29 min
Jan 3, 9:31 PM ESTSpecial Weather StatementFFCWheeler29 min
Jan 3, 9:38 PM ESTRiver Flood WarningFFCGwinnett9 hr
Jan 3, 9:45 PM ESTSpecial Weather StatementFFCTelfair30 min
Jan 3, 10:18 PM ESTSpecial Weather StatementFFCWheeler27 min
Jan 3, 10:47 PM ESTSpecial Weather StatementFFCMontgomery, Toombs43 min
Jan 3, 11:25 PM ESTSpecial Weather StatementFFCToombs50 min
Jan 4, 6:22 AM ESTRiver Flood WarningFFCBarrow, Jackson10 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.